Shortness of Breath/Severe brainfog

Hi there. I am currently taking 112mcg of Levothyroxine as I was diagnosed with Hashimotos about 8 years ago. Over the last month or so I have been dealing with sudden shortness of breath, severe brainfog and headaches, lack of concentration, among all the other billons of Hypo symptoms. But it's never been this bad. My tests say my TSH is 2, my free T4 is around 1.3, my Vitamin D3 around 29. B12 levels are 925 pg/mL, ferritin is at 194 ng/mL, and blood count results are fine. I also deal with GERD, LPR, and IBS.

I tried doing the synthetic T4/T3 combo with 5mcg of Cytomel but got crazy anxiety and Shortness of breath. My doctor isn't worried about my adrenal glands not functioning properly so I'm just stuck. Won't do any tests because she my labs are fine but I feel the complete opposite. My anxiety gets worse as I don't know what's going on and reading my symptoms match that of early Myxedema Coma symptoms.

Keep in mind I am a 23 year old male dealing with these things. I never liked taking my Levo but didn't think it could leave me like this. Any help is greatly appreciated.

-Casey

Last edited by

9 Replies

oldestnewest
  • Well, for a start, you TSH is too high for someone on thyroid hormone replacement. You'd probably feel much better if it was 1 or under. The FT4 result is meaningless without the range.

    29 is much too low for vit D, and that will be causing you problems. Are you supplementing that? What does 'fine' mean in relation to your B12 and ferritin? Do you have the actual number? 'Fine' is just an opinion, and is frequently not fine at all.

    GERD and IBS are hypo symptoms. I don't know what LPR is, sorry.

    I very much doubt it is the levo 'leaving you like this', it's more likely to be that you're not taking enough of it. Or, you can't convert it. You need your FT3 tested, because if that is low, it will be causing all your symptoms. Doctors really don't know very much about thyroid - yours obviously doesn't - so we have to take charge of our own health, do our own labs, and self-treat if necessary. I doubt there's anything you can do to educate your doctor!

  • Thank you so much for the reply- Interestingly enough whenever I try supplementing with D3 (+K2, of course) I start to have almost allergic reactions to it and my body doesn't like it. I start to get additional palpitations. It might be the brand but this is what I've been using:

    a.co/cYiZwJI

    My B12 is at around 925 pg/mL, so not in the low range at all, and my ferritin level is at 194 ng/mL.

  • I don't know the brand of D3 you're taking, but I always think it's a bad idea to take a supplement with more than one thing in it. You could be reacting to the vit K2. I have heard of people reacting badly to K2 - MK7. There is another type of K2 - it's MK4, I think. You could try getting vit D3 on it's own, and K2-MK4 to see if you tolerate it better.

    Your B12 is good. But, your ferritin is a bit high, isn't it? You don't give the range. So, it would seem that what you need at the moment, is an increase in your thyroid hormone replacement. :)

  • That's what I said (about the ferritin)! The range I was provided is from 22-365ng/ml, so it was right in the middle. I'd also like to mention that 3 months prior to that test my ferritin was at a mere 48ng/ml. Coincidentally my symptoms started appearing during this rise in ferritin.

    I will talk to my doctor about a potential increase in dosage. Thank you so much!

  • You're welcome. :)

    Glad the ferritin is ok. That's a very high range!

  • Did your doctor prescribe the block and replace regime? Can you let us have your B12 results. The range is very wide and some people need to be nearer the top of the range than the bottom. The symptoms you are telling us about could be B12 deficiency.

  • For now she's having me Tirosint at 112mcg, so we'll see how that works out. My B12 level is actually relatively high- at around 925 pg/mL.

  • 112mg of Levothyroxine is not much for an adult male, especially if you have been taking that dose for 8 years, since you were 15years old. Hashimotos is a progressive condition, and you would expect to be taking an increasing amount of thyroid hormone as your own thyroid gland is destroyed by antibodies. Once your own thyroid stops producing anything you will end up on a full replacement dose, which I would expect to be between 150 and 250mcg a day, depending partly on your weight. However some people need much more than this.

    A TSH of 2 is, as has already been said, too high. A norwegian study of lots of people without thyroid problems showed that at least 95% of people have a TSH between 0.5 and 1.5. Dr Toft suggested 0.3 to 0.5 would be appropriate for hypothyroid patients.

    Do you take anything for your GERD and LPR? The treatment for these symptoms often conflicts with Levothyroxine, and anyway these symptoms can be a consequence of not enough acid rather than too much, in which case the medication is counterproductive. Many people with hypothyroidism take betaine-pepsin to increase their stomach acid and find their GERD symptoms disappear. Having enough stomach acid helps absorption of vitamins and minerals too.

  • Wow my endocrinologist sounded so sure of herself haha! I'm currently taking Betaine-pepsin, but afraid of taking too much as I've encountered even more severe acid reflux taking it. I always make sure to avoid antacids altogether, especially within 6 hrs of my Levo (which I take in the am).

    If I'm taking 112mcg right now, what would a recommended dosage be? Would it be wiser to jump the gun and bump up to 150mcg within a day or work my way up?

You may also like...